Opioid-Induced Hyperalgesia: When Painkillers Make The Pain Worse
Hyperalgesia is a condition that occurs when a person becomes more sensitive to pain. Opioid-induced hyperalgesia (OIH) may be caused by the long-term use of opioid painkillers, such as oxycodone or Vicodin.
Most people have normal levels of sensitivity to potentially painful stimuli. Pain exists primarily to serve as a warning mechanism to alert us that something is wrong. Moreover, we may come into contact with something dangerous, such as fire, or experience a discomfort due to a health condition that we need to attend to that is occurring inside our bodies.
However, people can also develop an abnormally heightened sensitivity to potentially painful stimuli. This is called hyperalgesia, and it occurs because of changes in the peripheral, central, or autonomic nervous system.
For example, if you incur a sunburn, just a mere touch in this area may be painful. This effect indicates a change in the peripheral nervous system. Or, a patient may still feel pain in a limb that has been amputated, indicating a change in the central nervous system involving the brain and spinal cord.
And autonomic nervous system changes, in which muscle may tighten automatically, may result in conditions such as fibromyalgia.
The central nervous system can also become exceedingly sensitive to pain in response to the use of medications intended to relieve pain.
Moreover, opioids can act as a stimulus to which the system develops an abnormal sensitization. There are several reasons why this can occur, but the long-term use of opioids, particularly in high doses, is one of the main culprits.
But the exact mechanisms behind opioid-induced hyperalgesia are not fully understood. An extensive literature review from 2015 cited the following conclusion:
“As more opioids are prescribed, especially to treat chronic nonmalignant pain, OIH becomes more of a relevant and significant issue. Although the exact mechanisms of OIH are not clearly understood further research is required to broaden and develop our knowledge of this topic.”
Is It Opioid-Induced Hyperalgesia Or Tolerance?
Some believe that OIH is merely a product of tolerance, or is tolerance itself. In a 2013 Medscape article, pain specialist Dr. Sanford M. Silverman, MD., was quoted the following:
“Hyperalgesia is not easy to diagnose. When a chronic pain patient isn’t getting better, a clinician asks: is the patient developing a tolerance and needs more opioid or does he have opioid-induced hyperalgesia?”
Dr. Silverman noted that key symptoms offer clues to the nature of the pain condition. He said that patients with OIH develop a heightened sensitivity to pain that may be dissimilar to the original pain they experienced:
“The first thing to understand is this is a diffuse, spreading kind of pain. Patients develop an acute insensitivity to pain even though they may be stable and functioning on their opiates.”
Moreover, this is different from the development of tolerance:
“This is not just a lack of efficacy of the pain medicine — that’s tolerance, and everybody develops a tolerance to almost every exogenous thing. It’s a defense mechanism your body engages in and is not hyperalgesia.”
Treatment For Opioid-Induced Hyperalgesia
When tolerance has been ruled out and hyperalgesia suspected, Silverman recommends that clinicians use rational polypharmacy, an approach that uses “medicine to treat with one mechanism and another medicine to treat another mechanism.” These may include interventional techniques, opioid rotations, and medically-supervised detox.
If you believe you may be experiencing OIH, please see your prescribing healthcare provider as soon as possible.
~ G. Nathalee Serrels, M.A., Psychology